IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Bond and Stock Returns in a Simple Exchange Model

Listed author(s):
  • John Y. Campbell

This paper studies asset pricing in a general equilibrium representative agent exchange model. The assumptions of isoelastic period utility and lognormal endowment allow the derivation of closed-form solutions for asset returns without restricting the serial correlation of the log endowment. Risk premiums on stocks and real bonds are found to be simple functions of relative risk aversion, the variance of the log endowment innovation, and the weights in the moving average representation of the log endowment. The paper analyzes the sign of term premiums, the size of the equity premium, and the effect of taste shocks on asset prices.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://hdl.handle.net/10.2307/1884178
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Oxford University Press in its journal The Quarterly Journal of Economics.

Volume (Year): 101 (1986)
Issue (Month): 4 ()
Pages: 785-803

as
in new window

Handle: RePEc:oup:qjecon:v:101:y:1986:i:4:p:785-803.
Contact details of provider:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as
in new window


  1. Mehra, Rajnish & Prescott, Edward C., 1985. "The equity premium: A puzzle," Journal of Monetary Economics, Elsevier, vol. 15(2), pages 145-161, March.
  2. Hansen, Lars Peter & Singleton, Kenneth J, 1983. "Stochastic Consumption, Risk Aversion, and the Temporal Behavior of Asset Returns," Journal of Political Economy, University of Chicago Press, vol. 91(2), pages 249-265, April.
  3. Sargent, Thomas J, 1973. "Interest Rates and Prices in the Long Run: A Study of the Gibson Paradox," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 5(1), pages 385-449, Part II F.
  4. Cox, John C & Ingersoll, Jonathan E, Jr & Ross, Stephen A, 1981. "A Re-examination of Traditional Hypotheses about the Term Structure of Interest Rates," Journal of Finance, American Finance Association, vol. 36(4), pages 769-799, September.
  5. Michener, Ronald W, 1982. "Variance Bounds in a Simple Model of Asset Pricing," Journal of Political Economy, University of Chicago Press, vol. 90(1), pages 166-175, February.
  6. Michener, Ron, 1984. "Permanent income in general equilibrium," Journal of Monetary Economics, Elsevier, vol. 13(3), pages 297-305, May.
  7. Lucas, Robert Jr., 1982. "Interest rates and currency prices in a two-country world," Journal of Monetary Economics, Elsevier, vol. 10(3), pages 335-359.
  8. LeRoy, Stephen F., 1983. "Risk-aversion and the term structure of real interest rates correction," Economics Letters, Elsevier, vol. 12(3-4), pages 339-340.
  9. John B. Donaldson & Rajnish Mehra, 1984. "Comparative Dynamics of an Equilibrium Intertemporal Asset Pricing Model," Review of Economic Studies, Oxford University Press, vol. 51(3), pages 491-508.
  10. Lucas, Robert E, Jr, 1978. "Asset Prices in an Exchange Economy," Econometrica, Econometric Society, vol. 46(6), pages 1429-1445, November.
  11. LeRoy, Stephen F., 1982. "Risk-aversion and the term structure of real interest rates," Economics Letters, Elsevier, vol. 10(3-4), pages 355-361.
  12. Shiller, Robert J & Siegel, Jeremy J, 1977. "The Gibson Paradox and Historical Movements in Real Interest Rates," Journal of Political Economy, University of Chicago Press, vol. 85(5), pages 891-907, October.
  13. Mankiw, N. Gregory, 1981. "The permanent income hypothesis and the real interest rate," Economics Letters, Elsevier, vol. 7(4), pages 307-311.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:oup:qjecon:v:101:y:1986:i:4:p:785-803.. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.